The Annals of Statistics

Proper local scoring rules

Matthew Parry, A. Philip Dawid, and Steffen Lauritzen

Full-text: Open access

Abstract

We investigate proper scoring rules for continuous distributions on the real line. It is known that the log score is the only such rule that depends on the quoted density only through its value at the outcome that materializes. Here we allow further dependence on a finite number m of derivatives of the density at the outcome, and describe a large class of such m-local proper scoring rules: these exist for all even m but no odd m. We further show that for m ≥ 2 all such m-local rules can be computed without knowledge of the normalizing constant of the distribution.

Article information

Source
Ann. Statist., Volume 40, Number 1 (2012), 561-592.

Dates
First available in Project Euclid: 7 May 2012

Permanent link to this document
https://projecteuclid.org/euclid.aos/1336396183

Digital Object Identifier
doi:10.1214/12-AOS971

Mathematical Reviews number (MathSciNet)
MR3014317

Zentralblatt MATH identifier
1246.62011

Subjects
Primary: 62C99: None of the above, but in this section
Secondary: 62A99: None of the above, but in this section

Keywords
Bregman score concavity divergence entropy Euler–Lagrange equation homogeneity integration by parts local function score matching variational methods

Citation

Parry, Matthew; Dawid, A. Philip; Lauritzen, Steffen. Proper local scoring rules. Ann. Statist. 40 (2012), no. 1, 561--592. doi:10.1214/12-AOS971. https://projecteuclid.org/euclid.aos/1336396183


Export citation

References

  • Barndorff-Nielsen, O. (1976). Plausibility inference. J. Roy. Statist. Soc. Ser. B 38 103–131.
  • Bernardo, J.-M. (1979). Expected information as expected utility. Ann. Statist. 7 686–690.
  • Bregman, L. M. (1967). The relaxation method of finding a common point of convex sets and its application to the solution of problems in convex programming. USSR Comput. Math. and Math. Phys. 7 200–217.
  • Csiszár, I. (1991). Why least squares and maximum entropy? An axiomatic approach to inference for linear inverse problems. Ann. Statist. 19 2032–2066.
  • Dawid, A. P. (1986). Probability forecasting. In Encyclopedia of Statistical Sciences (S. Kotz, N. L. Johnson and C. B. Read, eds.) 7 210–218. Wiley, New York.
  • Dawid, A. P. (1998). Coherent measures of discrepancy, uncertainty and dependence, with applications to Bayesian predictive experimental design. Technical Report 139, Dept. Statistical Science, Univ. College London. Available at http://www.ucl.ac.uk/statistics/research/pdfs/139b.zip.
  • Dawid, A. P. (2007). The geometry of proper scoring rules. Ann. Inst. Statist. Math. 59 77–93.
  • Dawid, A. P. and Lauritzen, S. L. (2005). The geometry of decision theory. In Proceedings of the Second International Symposium on Information Geometry and Its Applications 22–28. Univ. Tokyo, Tokyo, Japan.
  • Dawid, A. P., Lauritzen, S. and Parry, M. (2012). Proper local scoring rules on discrete sample spaces. Ann. Statist. 40 593–608.
  • Eguchi, S. (2008). Information divergence geometry and the application to statistical machine learning. In Information Theory and Statistical Learning (F. Emmert-Streib and M. Dehmer, eds.) 309–332. Springer, New York.
  • Ehm, W. and Gneiting, T. (2010). Local proper scoring rules. Technical Report 551, Dept. Statistics, Univ. Washington. Available at http://www.stat.washington.edu/research/reports/2009/tr551.pdf.
  • Ehm, W. and Gneiting, T. (2012). Local proper scoring rules of order two. Ann. Statist. 40 609–637.
  • Hampel, F. R., Ronchetti, E. M., Rousseeuw, P. J. and Stahel, W. A. (1986). Robust Statistics: The Approach Based on Influence Functions. Wiley, New York.
  • Huber, P. J. (1981). Robust Statistics. Wiley, New York.
  • Hyvärinen, A. (2005). Estimation of non-normalized statistical models by score matching. J. Mach. Learn. Res. 6 695–709 (electronic).
  • Hyvärinen, A. (2007). Some extensions of score matching. Comput. Statist. Data Anal. 51 2499–2512.
  • Savage, L. J. (1954). The Foundations of Statistics. Wiley, New York.
  • Troutman, J. L. (1983). Variational Calculus with Elementary Convexity. Springer, New York.
  • van Brunt, B. (2004). The Calculus of Variations. Springer, New York.